North Carolina, 2022

Damaging Winds in North Carolina, May 16, 2022

May 16, 2022 · NWS RNK · 5 events in 1 county or zone

A strong cold front crossing the Mid-Atlantic region sparked scattered thunderstorms. A few of these storms produced damaging winds in Rockingham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front crossing the Mid-Atlantic region sparked scattered thunderstorms. A few of these storms produced damaging winds in Rockingham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 9:29 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, May 16, 9:29 AM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1029 AM EDT Mon May 16 2022

.SYNOPSIS...
Showers will increase this morning as a disturbance passes
across the lower Mid-Atlantic, followed by scattered showers and
thunderstorms this afternoon ahead of an approaching cold
front. With the cold front exiting to the east by sunset,
expect dry conditions for Tuesday as high pressure takes
control. Rain chances return for the second half of the week as
a series of disturbances pass across the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM EDT Monday...

 Adjusted timing of storms, no change to severe threat today.

HRRR/HREF have reasonable depiction of expected showers and
thunderstorms today, bringing the pre-frontal broken line
through western Virginia and North Carolina. At the same time
storms will develop closer to the cold front. The front and all
of the precipitation is expected to be east of a Buckingham to
Halifax line by 00Z/8PM. Little change needed to temperatures
for today.

The strongest instability/shear, and therefore the greatest
potential for severe thunderstorm development, will be located
across southern New England today. Regardless, high
temperatures reaching the low/mid 80s across the Piedmont will
still provide abundant instability, with CAPE values likely to
exceed 1500 J/Kg to the east of a Lynchburg to Martinsville
line, where the deepest atmospheric moisture is also available
for storms to tap into. Any storms developing across the
Piedmont this afternoon will be capable of producing damaging
winds and large hail, as well as an isolated tornado. As such,
the Storm Prediction Center has much of the Piedmont
highlighted for a Slight Risk of Severe Storms today.

Rapid update weather forecast models are in good agreement that
the storms will pass east quickly, and will exit the area by
around 6pm this evening, followed closely behind by the cold
front. Believe there will be period of breezy northwest winds,
occasionally gusting to 25 mph once the front passes, though
these should diminish after sunset. Overnight low temperatures
will then be more typical of mid-May, ranging from the upper
40s to the low 50s.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 235 AM EDT Monday...

High pressure settles over the region Tuesday with temperatures
just a few degrees warmer than normal. Tuesday night, a warm
front aloft will pass overhead and should only bring an increase
in cloud cover. With the warm front to our north on Wednesday,
temperatures will warm into the mid to upper 70s across the
mountains and low to mid 80s in the foothills and piedmont.

Rain chances begin to increase across the mountains Wednesday
afternoon as a disturbance tracks across Ohio into Pennsylvania.
A second disturbance will move across the southern Ohio Valley
into central Virginia Wednesday night. Showers and thunderstorms
are expected to move over southeast West Virginia by midnight
then fade as they track over the Alleghany Highlands through the
early morning hours. The best coverage of showers Wednesday
night into Thursday morning will be along and north of Highway
460. Left-over outflow boundaries from the second disturbance
may generate storms Thursday afternoon for areas east of the
Blue Ridge. High temperatures Thursday will range from the upper
70s to lower 80s across the mountains and upper 80s to low 90s
in the foothills and piedmont.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 340 AM EDT Monday...

Heating up for the end of the week, followed by rain and storm
chances for the weekend...

Strong, southwesterly flow at the surface and aloft will bring
warm air from the south into the region for the end of the work
week and into the weekend. Temperatures look to get into the 90s
for areas east of the Blue Ridge. An upper level closed low
will track northeast from the northern Plains into eastern
Canada through the weekend. The associated surface low and cold
front will inch closer to the Mid Atlantic through the week,
reaching the western slopes of the Blue Ridge late Saturday.
Expect increasing chances of showers and thunderstorms for the
beginning of the weekend with the passage of the front.

Surface high pressure follows behind the cold front for Sunday.
There are differences in the long range models with respect to
the location and intensity of the upper level trough,
particularly in how far east it is and how far south it extends
for the beginning of next week, so rain chances linger into
Monday.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 700 AM EDT Monday...

Radar indicates showers across the Piedmont this morning, while
a broken line of showers and thunderstorms approaches from the
west ahead of a cold front. Fog development has been limited
mainly to deeper river valleys in large part due to a shield of
mid level clouds that has held in place across the lower Mid-
Atlantic overnight.

Coverage of shower activity will increase over the next few
hours as a cold front continues its approach. With daytime
heating, expect these showers to eventually form into a broken
line with embedded thunderstorms, with the line of convection
continuing to both solidify and strengthen during mid-afternoon
as it passes east across the Piedmont. Some of these storms may
become severe with damaging winds and large hail, best chances
for that will be for LYH, and to a lesser extent for DAN. Storms
will exit to the east by 22Z, with frontal passage bringing a
northwesterly windshift and gusts to 20kt soon after. Convection
will bring heavy downpours resulting in localized/temporary IFR
conditions, however VFR conditions will remain predominant.

Extended Aviation Discussion...

Drier weather return Monday night and Tuesday as the cold front
heads offshore. A warm front returns to the area on Wednesday
and Thursday with shower and thunderstorms returning with sub-
VFR possible. Coverage of showers and thunderstorms will be less
and limited to the mountains on Friday. Prevailing conditions
will be VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...NF
NEAR TERM...AMS/NF
SHORT TERM...RCS
LONG TERM...AS
AVIATION...NF
Hazardous weather outlook, May 16, 3:03 AM EST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
403 AM EDT Mon May 16 2022

NCZ001>003-018>020-VAZ007-009>017-WVZ042>044-507-508-170815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
403 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

A few thunderstorms may become severe this afternoon, capable of
producing locally damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-170815-
Stokes-Rockingham-Caswell-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
403 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...Today and tonight.

Thunderstorms may become severe this afternoon and evening, capable
of producing damaging winds, large hail, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 7:20 AM EST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
820 AM EDT Mon May 16 2022

VAZ007-010-WVZ042-161245-
Tazewell VA-Bland VA-Mercer WV-
820 AM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of
northeastern Tazewell, central Bland and southwestern Mercer Counties
through 845 AM EDT...

At 819 AM EDT, Doppler radar was tracking a strong thunderstorm near
Gary, or 9 miles north of Tazewell, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bluefield...
Bland...
Princeton...
Tazewell...
Rocky Gap...
Bastian...
and Burkes Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3721 8169 3720 8168 3721 8156 3722 8154
      3724 8148 3725 8148 3727 8145 3727 8142
      3731 8140 3732 8137 3735 8135 3740 8105
      3707 8112 3715 8171
TIME...MOT...LOC 1219Z 278DEG 27KT 3726 8155

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, May 16, 11:08 AM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1208 PM EDT Mon May 16 2022

VAZ044-058-161645-
Halifax VA-Pittsylvania VA-
1208 PM EDT Mon May 16 2022

...Strong thunderstorms will impact portions of southern
Pittsylvania and southwestern Halifax Counties and the City of
Danville through 1245 PM EDT...

At 1207 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chatham to near Dry Fork to near Aiken
Summit. Movement was east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Danville...
Chatham...
Blairs...
Ingram...
Milton...
Java...
and Dry Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 7969 3678 7952 3692 7943 3692 7900
      3670 7911 3654 7921 3654 7949
TIME...MOT...LOC 1607Z 277DEG 25KT 3687 7939 3677 7945 3665 7962

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BMG
Special weather statement, May 16, 11:35 AM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1235 PM EDT Mon May 16 2022

NCZ005-161700-
Rockingham NC-
1235 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of Rockingham County
through 100 PM EDT...

At 1235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Intelligence, or near Stoneville, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
Madison...
Stoneville...
and Intelligence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3632 8002 3651 7998 3651 7952 3625 7954
TIME...MOT...LOC 1635Z 275DEG 34KT 3641 7990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, May 16, 11:37 AM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1237 PM EDT Mon May 16 2022

VAZ044-058-161715-
Halifax VA-Pittsylvania VA-
1237 PM EDT Mon May 16 2022

...Strong thunderstorms will impact portions of southeastern
Pittsylvania and Halifax Counties and the City of Danville through
115 PM EDT...

At 1237 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Leda to Ingram to Danville. Movement was east
at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Danville...
South Boston...
Halifax...
Blairs...
Turbeville...
Ingram...
and Nathalie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3672 7880 3654 7904 3654 7948 3656 7954
      3663 7944 3680 7926 3696 7915 3698 7882
      3695 7878 3698 7877 3700 7874
TIME...MOT...LOC 1637Z 273DEG 26KT 3693 7907 3674 7917 3660 7939

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG

The radar

The Roanoke radar (KFCX), 82 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
May 16, 11:51 AM EST
Where
Rockingham County, 1.28 mi W of Wentworth
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.399, -79.793

One tree down due to the thunderstorm winds along Settle Bridge Road.

Thunderstorm Wind, Rockingham

When
May 16, 11:57 AM EST
Where
Rockingham County, 2.65 mi ESE of Wentworth
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.389, -79.724

One tree down due to thunderstorm winds along Camp Dan Valley Road.

Thunderstorm Wind, Rockingham

When
May 16, 12:02 PM EST
Where
Rockingham County, 0.01 mi ESE of Reidsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
36.370, -79.670

A few large tree limbs were blown down due to thunderstorm winds. Photos of the damage were from social media.

Thunderstorm Wind, Rockingham

When
May 16, 1:50 PM EST
Where
Rockingham County, 0.55 mi W of Stoneville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.470, -79.910

Multiple trees down due to thunderstorm winds in the Stoneville area. Report via social media.

Thunderstorm Wind, Rockingham

When
May 16, 2:10 PM EST
Where
Rockingham County, 1.01 mi NE of Eden
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.509, -79.736

Multiple trees down due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020580, 1020581, 1020582, 1020586, 1020587.